Alert archive / Colorado / Tornado Warnings in 2019

Tornado Warning 5, NWS Denver/Boulder, CO

May 26, 2019Weld County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at May 26, 2019, 5:42 PM MDT for Weld County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2019, 5:42 PM MDT (23:42 UTC)
Expired
May 26, 2019, 6:15 PM MDT
In force
33 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 3:46 PM MDTTornado WatchSPC4 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

847 
WFUS55 KBOU 262342
TORBOU
COC123-270015-
/O.NEW.KBOU.TO.W.0005.190526T2342Z-190527T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
542 PM MDT Sun May 26 2019

The National Weather Service in Denver Colorado has issued a

* Tornado Warning for...
  Central Weld County in northeastern Colorado...

* Until 615 PM MDT.
    
* At 542 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 10 miles southeast of Briggsdale, or 27 miles northwest
  of Fort Morgan, moving northeast at 20 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  central Weld County, including the following locations...
  Buckingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4065 10394 4052 10406 4052 10415 4043 10415
      4040 10418 4044 10433 4063 10427 4069 10412
TIME...MOT...LOC 2342Z 222DEG 16KT 4051 10420 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

RJK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 26, 2:59 PM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 26, 2:59 PM MDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
259 PM MDT Sun May 26 2019

.SHORT TERM...(This evening through Monday)
Issued at 300 PM MDT Sun May 26 2019

Main concern this afternoon/evening and again for Monday
afternoon revolves around the continuing severe weather threat for
portions of the plains of northeast Colorado. On the large scale,
there is a strong low pressure area which is deepening southward
across California today, while a leading wave across eastern
Arizona will rapidly rotate northeastward this evening into
northeast Colorado. This will aid in large scale moderate lift and
also noted on the layered QG products.

Currently, there is a boundary moving northward across northeast
Douglas and Elbert counties which will be the focus for storms
this afternoon. The flow behind the boundary is southerly, as the
moisture is mixing out with dewpoints dropping into the 30s. This
boundary expected to stall somewhere over Denver with the focus
for storms along and north of the boundary. Special 18z sounding
still shows substantial inversion at 770mb. Still should be able
to warm sufficiently to break the cap and resultant CAPE values
near 2500j/kg if we can hold dewpoints in the lower 50s. Expect
thunderstorms to develop after 3 pm towards the Front Rage. For
tonight, high resolution models seem to focus ongoing convection
from Denver northward to the Wyoming border and aligning with the
remaining higher low level moisture. Storms should be about done
by midnight as the Arizona wave pushes northward out of Colorado
and weak subsidence moves in behind it.

The strong low pressure system now over California will move into
Eastern Utah with an associated 110kt jet streak shifting over
the Front Range Monday afternoon. This configuration will focus
the majority of the convection over the mountains, foothills and
adjacent plains. No winter hilites in the Monday day period as
moisture doesn't get deep enough until after 00z Tuesday and
temperatures are still quite warm. Across the northeast plains,
could again see a few severe storms along the northern Front Range
urban corridor and adjacent plains given improving shear profile
during the afternoon. Further east and south of Denver, there will
be drier southerly flow in place.

.LONG TERM...(Monday night through Sunday)
Issued at 300 PM MDT Sun May 26 2019

The upper low will move into western Colorado Monday night with
the jet remaining stretched across the eastern Colorado plains.
This will allow showers and some storms to continue over the
mountains, and push most convective activity over the plains north
into Nebraska and Wyoming, but then the surface low will push east
over the northeastern state corner for a cold front and wraparound
moisture to bring showers back south into the plains. Some colder
air aloft moving overhead may allow for a thunderstorm or two to
occur as well. Snow levels will start around 10000 feet early
Monday evening, then lower to around 7500-8000 feet by sunrise
Tuesday morning. Over the mountains, 2 to 6 inches of snow will
fall over the higher elevations. This may allow some snow to mix
in with rain over the higher elevations of the Cheyenne Ridge and
Palmer Divide. Not expecting much accumulation if any.

The upper low will pass overhead Tuesday with a cool showery day
expected. Snow levels will raise to around 8500 feet, with
moisture continuing into the mountains where another 2 to 8 inches
will fall through the day. May need to end up issuing a highlight
for at least zone 31 and 33, possibly starting as early as Monday
evening, but model discrepancies and uncertainty of how much will
accumulate and stick due to the high late May sun gives low
confidence this far out.

It will warm up and dry out slightly Wednesday through the upper
low will remain nearly stationary over Nebraska. Should be stable
across the plains, but the mountains will continue to have showers
as moisture still pushes in from the north. A shortwave upper
ridge will then move over the area Thursday and Friday for a
better warm up with most shower and storm activity staying over
the mountains. Then a near-stationary upper trough over the Great
Basin will begin to push east toward the area for the weekend to
spread the convective activity over the plains as well, with
temperatures staying around average.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 300 PM MDT Sun May 26 2019

Slowly northward moving boundary will bring gusty southerly winds
to apa/den between 21-22z and potential for thunderstorms to
develop along that boundary as it shifts northward. Could see
storms linger well into the evening with support from upper level
disturbance over the desert southwest. The strongest storms could
support large hail and damaging winds up to 60 mph.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Entrekin
LONG TERM...Kriederman
AVIATION...Entrekin
Hazardous weather outlook, May 26, 10:55 AM MDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1055 AM MDT Sun May 26 2019

COZ030>051-271700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1055 AM MDT Sun May 26 2019

...Severe thunderstorms possible this afternoon and evening across
the northeast plains of Colorado...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to form over urban corridor
and northeastern plains of Colorado after 1 pm this afternoon and
continue through the evening. Some storms could be severe with
large hail up to 2 inches in diameter, damaging winds and even a
brief tornado. The best chance for the strongest storms will
along and east of a line from Akron to Punkin Center.  Over the
higher mountains and higher terrain, the main threat with
thunderstorms will be brief heavy rain, small hail and gusty winds
to 45 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Pacific storm system will bring showers and few thunderstorms
Monday afternoon and evening, mostly over the mountains and
northern plains, before a cold front pushes south over the area,
dropping snow levels from around 10,000 feet down to around 8000
feet by Tuesday morning. Accumulating snow is expected over the
mountains, with 2 to 8 inches expected through Tuesday night,
though elevations above 12000 feet could see a foot or more,
especially over the northern mountains. Over the plains, showery
and cool weather is expected for Tuesday.

Drier weather moves in for Wednesday. There will be a slight
chance for afternoon and evening thunderstorms Thursday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed after 1 pm this afternoon.

In the hours before

Local storm report, May 26, 4:29 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
429 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             4 S BARR LAKE           39.89N 104.78W
05/26/2019  M1.25 INCH       ADAMS              CO   STORM CHASER

0400 PM     HAIL             ORCHARD                 40.33N 104.12W
05/26/2019  M1.25 INCH       MORGAN             CO   TRAINED SPOTTER

&&
Local storm report, May 26, 4:32 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
432 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             5 SSE MILTON RESERVOIR  40.17N 104.60W
05/26/2019  M1.50 INCH       WELD               CO   TRAINED SPOTTER

0420 PM     HAIL             4 S BARR LAKE           39.89N 104.78W
05/26/2019  M1.25 INCH       ADAMS              CO   STORM CHASER

0400 PM     HAIL             ORCHARD                 40.33N 104.12W
05/26/2019  M1.25 INCH       MORGAN             CO   TRAINED SPOTTER

&&
Local storm report, May 26, 4:34 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
434 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             EVANS                   40.38N 104.70W
05/26/2019  M1.00 INCH       WELD               CO   TRAINED SPOTTER

0427 PM     HAIL             5 SSE MILTON RESERVOIR  40.17N 104.60W
05/26/2019  M1.50 INCH       WELD               CO   TRAINED SPOTTER

0420 PM     HAIL             4 S BARR LAKE           39.89N 104.78W
05/26/2019  M1.25 INCH       ADAMS              CO   STORM CHASER

0400 PM     HAIL             ORCHARD                 40.33N 104.12W
05/26/2019  M1.25 INCH       MORGAN             CO   TRAINED SPOTTER

&&
Local storm report, May 26, 4:48 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
448 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TORNADO          1 NW KEENESBURG         40.12N 104.53W
05/26/2019                   WELD               CO   PUBLIC

            BRIEF TOUCHDOWN IN OPEN FIELD. NO DAMAGE
            REPORTED.

0433 PM     HAIL             EVANS                   40.38N 104.70W
05/26/2019  M1.00 INCH       WELD               CO   TRAINED SPOTTER

0432 PM     TSTM WND GST     3 WNW KEENESBURG        40.12N 104.57W
05/26/2019  M60 MPH          WELD               CO   MESONET

0427 PM     HAIL             5 SSE MILTON RESERVOIR  40.17N 104.60W
05/26/2019  M1.50 INCH       WELD               CO   TRAINED SPOTTER

0420 PM     HAIL             4 S BARR LAKE           39.89N 104.78W
05/26/2019  M1.25 INCH       ADAMS              CO   STORM CHASER

0400 PM     HAIL             ORCHARD                 40.33N 104.12W
05/26/2019  M1.25 INCH       MORGAN             CO   TRAINED SPOTTER

&&
Local storm report, May 26, 5:01 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
501 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TORNADO          1 NW KEENESBURG         40.12N 104.53W
05/26/2019                   WELD               CO   PUBLIC

            BRIEF TOUCHDOWN IN OPEN FIELD. NO DAMAGE
            REPORTED.

0433 PM     HAIL             EVANS                   40.38N 104.70W
05/26/2019  M1.00 INCH       WELD               CO   TRAINED SPOTTER

0432 PM     TSTM WND GST     3 WNW KEENESBURG        40.12N 104.57W
05/26/2019  M60 MPH          WELD               CO   MESONET

0427 PM     HAIL             5 SSE MILTON RESERVOIR  40.17N 104.60W
05/26/2019  M1.50 INCH       WELD               CO   TRAINED SPOTTER

0420 PM     HAIL             4 S BARR LAKE           39.89N 104.78W
05/26/2019  M1.25 INCH       ADAMS              CO   STORM CHASER

0400 PM     HAIL             ORCHARD                 40.33N 104.12W
05/26/2019  M1.25 INCH       MORGAN             CO   TRAINED SPOTTER

0352 PM     HAIL             FORT LUPTON             40.09N 104.81W
05/26/2019  M0.88 INCH       WELD               CO   TRAINED SPOTTER

&&
Local storm report, May 26, 5:21 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
521 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TORNADO          1 NW KEENESBURG         40.12N 104.53W
05/26/2019                   WELD               CO   PUBLIC

            BRIEF TOUCHDOWN IN OPEN FIELD. NO DAMAGE
            REPORTED.

0433 PM     HAIL             EVANS                   40.38N 104.70W
05/26/2019  M1.00 INCH       WELD               CO   TRAINED SPOTTER

0432 PM     TSTM WND GST     3 WNW KEENESBURG        40.12N 104.57W
05/26/2019  M60 MPH          WELD               CO   MESONET

0427 PM     HAIL             5 SSE MILTON RESERVOIR  40.17N 104.60W
05/26/2019  M1.50 INCH       WELD               CO   TRAINED SPOTTER

0420 PM     HAIL             4 S BARR LAKE           39.89N 104.78W
05/26/2019  M1.25 INCH       ADAMS              CO   STORM CHASER

0413 PM     HAIL             4 N HUDSON              40.13N 104.63W
05/26/2019  M1.25 INCH       WELD               CO   STORM CHASER

0400 PM     HAIL             ORCHARD                 40.33N 104.12W
05/26/2019  M1.25 INCH       MORGAN             CO   TRAINED SPOTTER

0352 PM     HAIL             FORT LUPTON             40.09N 104.81W
05/26/2019  M0.88 INCH       WELD               CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:00 AM MDTSpecial Weather StatementBOUWeld45 min
May 26, 12:33 AM MDTSevere Thunderstorm WarningBOUWeld31 min
May 26, 3:51 PM MDTSevere Thunderstorm WarningBOUAdams, Weld39 min
May 26, 3:57 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld48 min
May 26, 4:13 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld30 min
May 26, 4:17 PM MDTTornado WarningBOUWeld28 min
May 26, 4:20 PM MDTSevere Thunderstorm WarningBOUWeld40 min
May 26, 4:34 PM MDTTornado WarningBOUAdams, Arapahoe26 min
May 26, 4:39 PM MDTSevere Thunderstorm WarningBOUWeld21 min
May 26, 5:04 PM MDTSevere Thunderstorm WarningBOUWeld41 min
May 26, 5:17 PM MDTSevere Thunderstorm WarningBOULincoln43 min
May 26, 5:23 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver32 min
May 26, 5:30 PM MDTTornado WarningBOUAdams15 min
May 26, 5:33 PM MDTSevere Thunderstorm WarningBOUWeld42 min
May 26, 5:47 PM MDTTornado WarningBOULincoln28 min

Nearby

Tornado Warnings in Colorado, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.